MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 121610
Medical Device Problem Codes Self-Activation or Keying (1557); Failure to Fire (2610)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was performed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: one monopty biopsy needle was returned for evaluation.The device was returned in a full primed configuration with the arrow in the "ready" window.Despite the device configuration, the cannula was noted to be extending over the stylet, indicating that the cannula had released.Therefore, the investigation is confirmed for self activation.However, the investigation is inconclusive for difficult to fire as the device was unable to be set to an initial configuration to allow functional testing.Per evaluation results, the device was returned in a full prime configuration with the arrow in the "ready" window.While a definitive root cause could not be determined based upon available information, it is likely that the returned sample configuration along with shipping/handling conditions contributed to the identified self activation issue.However, a definitive root cause could not be determined for the reported failure to fire issue.It is unknown if procedural issues contributed to the reported failure to fire issue and identified self activation issue.Labeling review: the current ifu (instructions for use) states: indications for use: the core needle biopsy device is intended for use in obtaining biopsies from soft tissues such as liver, kidney, prostate, spleen, lymph nodes and various soft tissue tumors.It is not intended for use in bone.Warnings: note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Precautions: never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: bard monopty disposable core biopsy instrument preparation: before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Prepare the monopty instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultrasound-guided axillary ganglion biopsy, the trigger of the device allegedly was difficult to press.Reportedly, the procedure was completed with same device and no coaxial was used.There was no reported patient injury.

Brand Name
BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7405051
Report Number2020394-2018-00350
Device Sequence Number709598
Product Code KNW
UDI-Device Identifier00801741084607
UDI-Public(01)00801741084607
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number121610
Device Lot NumberREAX0318
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2018
Initial Report FDA Received Date04/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR
Patient Weight55